MAUDE Adverse Event Report: STRYKER SPINE-US VLIFT EXPANDER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US VLIFT EXPANDER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48300210
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the vlift inside shaft broke intra-operatively.No adverse consequences, surgical delay or medical intervention were reported.  the procedure was completed successfully.
 
Additional Manufacturer Narrative
Upon device return section d1 and d4 were updated to reflect the correct device information.Visual inspection: the shaft of the device is confirmed to be fractured off of the knob.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.The lot was manufactured in april of 2015 therefore the instrument is over 6 years old.The surgeon did not appear to use complex maneuvers or excessive forces on the device during the procedure.It is unknown how many times this device has been used.From instruments general ifu, the life of the instrument depends on the number of times they are used as well as the precautions taken in handling, cleaning and storage.Great care must be taken of the instruments to ensure that they remain in good working order.Materia analysis was performed and a similar device with the same failure mode and concluded that the shaft fractured in a ductile overload mode likely caused by multiple directional forces applied onto the knob.Most likely cause of the reported event is normal wear due to device age.Application of unidirectional forces to the device may have also contributed to fracture.
 
Event or Problem Description
It was reported that during implant insertion the securing mechanism of a vlift expander fractured intra-operatively.No adverse consequences, surgical delay or medical intervention were reported.The procedure was completed successfully using an alternatively available device.

Brand Name
VLIFT EXPANDER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key12044436
Report Number0009617544-2021-00111
Device Sequence Number4014063
Product Code LXH
UDI-Device Identifier07613327267020
UDI-Public07613327267020
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48300210
Device Catalogue Number48300200
Device Lot Number153769
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2021
Initial Date Received by Manufacturer 05/28/2021
Supplement Date Received by Manufacturer09/28/2021
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date10/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1